Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, July 23, 2016

July 23, 2016 · NWS MKX · 3 events in 3 counties and zones

A moist and unstable southerly flow and a shortwave trough triggered a large area of showers and thunderstorms. A couple wet microbursts occurred along with one report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A moist and unstable southerly flow and a shortwave trough triggered a large area of showers and thunderstorms. A couple wet microbursts occurred along with one report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 9:42 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 9:42 AM CST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1042 AM CDT SAT JUL 23 2016

.UPDATE...

An area of storms continues to approach from the west, driven by
some warm advection, arrival of deeper moisture, and a weak
shortwave. Given these ingredients will continue to push eastward
into the afternoon, expecting these storms will make their way
through much of the forecast area. The latest HRRR agrees with
this idea, though it does show a weakening trend as the storms
head east. Another round of storms is possible this evening into
tonight ahead of the main shortwave.

Kept the Heat Advisory as is for now, with the east having the
best potential to hit the higher heat index values due to more
sunshine this morning. Some locations are already in the 95 to 100
range. Less confident in advisory levels in the west due to the
extensive cloud cover and approaching storms. Still, if the sun
pops out for even a short while later on, it will not take long
for heat indices to shoot up given such high dewpoints. Overall
though, will probably need to bump temps and heat indices down
some more in the west for this afternoon.

&&

.AVIATION/18Z TAFS/...

Seeing some MVFR ceilings trying to develop as daytime heating has
resulted in some cumulus. Should see mainly VFR for the afternoon,
though lower ceilings and visibilities possible in thunderstorms.
This first round of storms will likely move through late this
morning into the afternoon given latest radar and mesoscale model
trends. The storms may weaken some as they move eastward. Another
round of storms is then possible this evening into tonight ahead
of the main shortwave.

It looks mainly dry then Sunday as the cold front moves through
and high pressure begins to build in behind the front.

&&

.MARINE...

Dense fog has persisted in the northern zones. Given these trends,
dewpoints in the upper 70s over the cool lake waters, and weak
onshore winds, have extended the marine dense fog advisory to 4 pm.
Despite some areas of dense fog in the southern zones, chose to
leave them out given the more patchy nature to the fog in those
areas. Expect some showers or storms to reach the lake by
mid-afternoon, which should help scour out the fog.

&&

.PREV DISCUSSION... /Issued 330 AM CDT SAT JUL 23 2016/

TODAY AND TONIGHT...Forecast Confidence Is Medium.

As an upper jet max moves across the upper Great lakes, a weak
upper ridge moves across Wisconsin today. Then a jet max moves
toward the Upper Mississippi valley late tonight.

GFS had the strongest upper divergence and 700 mb upward motion
later tonight, but the model likely has convective feedback
problems. 700/850 mb dew points rise today across south central
Wisconsin, and across all of southern Wisconsin tonight.

A southwest to west 700 mb speed max pushes into southern
Wisconsin late tonight, increasing the low level moisture
convergence. GFS precipitable water increases to over 2.25
inches, and with surface dew points in the mid 70s, any MCS will
likely produce heavy rainfall. The MCS should be fairly
progressive, so will not go with a flash flood watch ATTM.

Zero to 1 km CAPEs rise to around 3000 joules/kg on the forecast
soundings this afternoon, with 2000 joules/kg tonight. SPC also
has a Slight Risk for south central Wisconsin, and a Marginal Risk
for the southeast. Most likely timing for this evening and
tonight.

Highs today will be up near 90 most places. The exceptions to
this will likely be in the east, due to onshore winds, especially
north of Milwaukee. This may be true as well in the southwest,
due to higher possible cloud cover is any showers/thunderstorms
move in this afternoon. Will be another hot and humid one, with
heat indices in the 95 to 99 degree range most places, except for
near Lake Michigan. Few areas may reach a heat index of 100
degrees.

As far as headlines, it looks like Sunday will have Heat index
values of 95 to 99 again. That makes 4 consecutive days with 95 to
99 or above, and results in a Heat Advisory being issued for today
and Sunday.

SUNDAY THROUGH MONDAY NIGHT...Forecast Confidence Is Medium.

GFS/ECMWF/Canadian models are quicker with the cold frontal
passage across the area than the NAM for Sunday. Prefer the
quicker frontal passage of the GFS/ECMWF/Canadian models.
Mesoscale models are showing convection from overnight tonight
exiting the eastern counties early Sunday morning. More
convection develops with the cold front in the far east or to the
southeast of the forecast area by 00Z Monday.

Some smaller 500 mb vorticity maxima shift through the area later
Sunday afternoon into the evening. Area is under the right
entrance region of the 250 mb jet streak, providing added upward
vertical motion. However, not seeing much else to provide more
upward motion. Some uncertainty here with if and how widespread
any convection may be.

Thus, will continue with chance POPs in the morning, lowering to
slight chance in the afternoon. Storm Prediction Center has most
of the area in the Marginal Risk for severe storms, meaning an
isolated severe storm is possible.

Mean layer CAPEs may get to 2000 J/kg or perhaps higher, with
deep layer bulk shear of 25 to 30 knots, so Marginal Risk is
warranted. Precipitable water vales are high as well, and
relatively slower storm motions suggest heavy rainfall is
possible.

Any convection that develops during the day Sunday may affect
forecast heat index values and subsequent Heat Advisory, but
given the lower end POPs, feel more confident with the heat than
thunderstorms for Sunday at this point.

Models then bring high pressure into the region for later Sunday
night into Monday night. This should bring dry conditions with
somewhat lower temperatures and dew points.

TUESDAY THROUGH FRIDAY...Forecast Confidence Is Medium.

ECMWF/GFS generally show zonal to west northwest flow at 500 mb
during this period. They bring several weak vorticity maxima
through the area, with a more significant one for Thursday night
or later Friday. Differences with timing exist in this regard.

The models suggest the best chances for showers and storms looks
to be Wednesday into Thursday, as more moist air moves back into
the region. Still a lot of uncertainty this far out in the
forecast, so will keep the chance POPs going for Wednesday into
Thursday. It looks to be a warm and humid period, with onshore
winds at times near Lake Michigan.

AVIATION/12Z TAFS/...

Some IFR/LIFR fog/stratus through just after sunrise. Then brief
MVFR cigs. VFR conditions are then expected later this morning
into the evening.

May see a few storms at times in the west or southwest forecast
area this afternoon. Better chance for storms across southern
Wisconsin looks to be this evening and overnight. IFR conditions
with the storms.

MARINE...

Could see some fog at times through Saturday, due to higher
moisture lingering over cooler Lake Michigan waters.

Will likely see storms return by Saturday evening or night, with
a chance lingering into at least Sunday morning.

&&

.MKX Watches/Warnings/Advisories...
WI...HEAT ADVISORY until 7 PM CDT Sunday for WIZ046-047-051-056>059-
     062>072.

LM...DENSE FOG ADVISORY until 4 PM CDT this afternoon for LMZ643-644.

&&

UPDATE...DDV/BSH
TODAY/TONIGHT AND AVIATION/MARINE...Hentz
Sunday THROUGH Friday...Wood
Hazardous weather outlook, Jul 23, 9:25 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1025 AM CDT SAT JUL 23 2016

WIZ046-047-051-052-056>060-062>072-241530-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1025 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY AND TONIGHT WITH HEAT INDEX
VALUES AGAIN IN THE 95 TO 100 RANGE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
WISCONSIN TODAY AND TONIGHT WITH A MARGINAL RISK ELSEWHERE.
THUNDERSTORMS WILL BECOME LIKELY BY TONIGHT...AND MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO
POSSIBLE WITH SOME URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID CONDITIONS WILL CONTINUE SUNDAY WITH HEAT INDEX
VALUES IN THE MIDDLE 90S TO AROUND 100 DURING THE AFTERNOON HOURS.
A HEAT ADVISORY IS IN EFFECT FOR THE PROLONGED 4 DAY PERIOD WITH
HIGHEST HEAT INDEX VALUES OF OVER 95.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ON SUNDAY. SOME
STORMS MAY BE ONGOING SUNDAY MORNING. A COLD FRONT WILL BRING A SMALL
CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT MAINLY EAST DURING
THE AFTERNOON.

THERE ARE MORE CHANCES OF THUNDERSTORMS NEXT WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT.

LMZ643>646-241530-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1025 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MARINE DENSE FOG ADVISORY IS IN EFFECT UNTIL 4 PM FOR DENSE FOG
REDUCING THE VISIBILITY TO 1 NAUTICAL MILE OR LESS OVER THE
NEARSHORE WATERS FROM THE NORTH POINT LIGHTHOUSE NORTH TO
SHEBOYGAN.

PATCHY DENSE FOG IS EXPECTED OVER THE REST OF LAKE MICHIGAN...DUE
TO A VERY MOIST AIRMASS FLOWING OVER THE RELATIVELY COOLER WATERS
OF THE LAKE.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS.  THUNDERSTORMS WILL
BECOME LIKELY TONIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS SUNDAY.
THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING.  ADDITIONAL STRONG
THUNDERSTORMS MAY DEVELOP ONCE AGAIN ON SUNDAY AS A COLD FRONT
MOVES ACROSS THE LAKE.

THERE ARE MORE CHANCES OF THUNDERSTORMS NEXT WEDNESDAY THROUGH
FRIDAY.

BSH
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 23, 11:07 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1207 PM CDT SAT JUL 23 2016

WIZ062-067-231730-
LAFAYETTE-IOWA-
1207 PM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT IOWA AND NORTHERN LAFAYETTE
COUNTIES...

AT 1206 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF FENNIMORE...OR 9 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...BELMONT...HIGHLAND...AVOCA...ORION...
LINDEN...COBB...REWEY...EDMUND...BLACKHAWK LAKE REC AREA...
YELLOWSTONE LAKE ST PARK...PLATTE MOUNDS...LONDON...
GOVERNOR DODGE ST PARK AND LESLIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4320 9043 4321 9035 4321 9029 4319 9028
      4319 9025 4316 9018 4317 9016 4316 9009
      4315 9006 4316 9005 4274 8995 4271 9043
TIME...MOT...LOC 1706Z 243DEG 13KT 4288 9053

JTS
Special weather statement, Jul 23, 11:56 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 PM CDT SAT JUL 23 2016

WIZ062-063-067-068-231830-
LAFAYETTE-IOWA-GREEN-DANE-
1256 PM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IOWA...SOUTHWESTERN
DANE...NORTHEASTERN LAFAYETTE AND NORTHWESTERN GREEN COUNTIES...

AT 1255 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MINERAL
POINT... MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...DARLINGTON...BLANCHARDVILLE...
BARNEVELD...BLUE MOUNDS...RIDGEWAY...LAMONT...HOLLANDALE...
YELLOWSTONE LAKE ST PARK AND BLUE MOUND ST PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4265 9012 4294 9024 4311 8988 4276 8965
TIME...MOT...LOC 1755Z 246DEG 25KT 4283 9013

JTS

The radar

The Milwaukee radar (KMKX), 96 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dane

When
July 23, 12:52 PM CST to 12:57 PM CST
Where
Dane County, 0.69 mi N of Mt Horeb
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.010, -89.730

Some tree damage in the Mount Horeb area.

Thunderstorm Wind, Columbia

When
July 23, 1:20 PM CST to 1:30 PM CST
Where
Columbia County, 1 mi W of Pardeeville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.530, -89.300

Many tree branches down in Pardeeville.

Hail, Rock

When
July 23, 1:25 PM CST
Where
Rock County, 0.69 mi S of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.560, -88.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652214, 652215, 652213.